Can vitamins become toxic?

Taking an excessive amount of any one vitamin can cause serious health problems. This is generally referred to as hypervitaminosis, or vitamin toxicity.

In July 2022 a British man's overdose on vitamin D is a cautionary tale for people who are considering adding supplements to their lives.

After a visit with a private nutritionist, the man began taking more than 20 over-the-counter supplements every day, including 50,000 international units (IU) of vitamin D three times a day. That's a dose hundreds of times higher than standard nutritional recommendations.

Within a month, the man began suffering from nausea, abdominal pain, diarrhea and repeated bouts of vomiting, along with cramping in the legs and ringing in the ears.

The man heard about the supplements from a radio talk show and contacted the nutritionist on the show afterward, said Dr. Alamin Alkundi, a coauthor of the report and an endocrinologist at William Harvey hospital in East Kent in the UK, who treated the man.

"Registration by regulator is not compulsory for nutritionists in the UK and their title is not protected, so anybody can practice as a nutritionist," Alkundi said in an email.

Unlike water-soluble vitamins, which the body can easily eliminate, vitamin D and its cousins A, E and K are stored in the liver and fat cells of the body until they are needed. Consuming well over the daily recommended dose can build up to toxic levels. [1]





[1] https://edition.cnn.com/2022/07/05/health/vitamin-d-toxicity-wellness/index.html

0

Related Posts

 

Comments

No comments made yet. Be the first to submit a comment
Guest
Wednesday, 01 February 2023